Q: Can you help me with a medical mystery? I believe I am allergic to latex. I had a reaction when latex balloons were carried by my desk, and I ended up in the emergency room.
My primary-care doctor thinks I have classic symptoms of an allergy to latex. Dermatologists and allergy specialists I have consulted seem hesitant to confirm this diagnosis, however. Apparently, the Food and Drug Administration has not approved a latex skin test. Blood tests frequently give false-negative results.
Where can I go to get the documentation that is being required by my employer? I work in public health, where I am exposed to latex daily.
A: Latex is derived from rubber trees and contains proteins that can be sensitizing. Certain people, especially those who have had frequent occupational exposure to latex, may develop symptoms such as rash, sneezing, itchy eyes or even hives, difficulty breathing and dangerously low blood pressure.
- The latest on Seahawks safety Kam Chancellor's holdout
- Seattle restaurant manager killed hiking in Alaska
- Haggen sues Albertsons for $1 billion over big grocery deal
- Report gives Seattle drivers worst marks yet; Bellevue isn't far behind
- Seahawks trade Kevin Norwood, make other moves to get roster to 75
Most Read Stories
Sadly, there is no completely reliable test for latex allergy, though a symptom questionnaire can be a valuable diagnostic tool (Annals of Allergy, Asthma and Immunology, February and November 2012). Exposure to latex during sex (condoms), dental procedures or surgery could trigger a dangerous reaction.
Q: I read a question in your column from a reader who developed diabetes after taking a water pill for high blood pressure. I think it was furosemide. He wondered if there was a connection between the drug and the onset of diabetes.
Last year, I was prescribed the diuretic hydrochlorothiazide (HCTZ) for mildly elevated blood pressure. Within three months, I tested positive for diabetes.
What can you tell me about a connection between diuretics and diabetes?
A: Elevated blood sugar is a rarely mentioned side effect of many medications, including diuretics like furosemide and HCTZ, statin-type cholesterol-lowering drugs and steroids such as prednisone. A different approach to blood-pressure control might solve your problem.
Q: I had cracked hands and fingertips for several years and found nothing that helped. Then I got rid of all antibacterial soaps. My hands cleared up immediately, and I have had no trouble since.
A: The antibacterial ingredient in most soaps, toothpastes and dish detergents is triclosan. There are some concerns about this compound, which disrupts thyroid hormones in some animals (Toxicological Sciences, January 2009).
According to its website, the “FDA does not have evidence that triclosan added to antibacterial soaps and body washes provides extra health benefits over soap and water.”
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org